Alert archive / Iowa / River Flood Warnings in 2009
River Flood Warning 67, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at May 15, 2009, 10:10 AM CDT for Johnson County, Louisa County, Washington County, Iowa. It took effect at May 16, 2009, 3:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 15, 2009, 10:10 AM CDT (15:10 UTC)
- In effect from
- May 16, 2009, 3:00 AM CDT
- Expired
- May 15, 2009, 9:36 PM CDT
- In force
- Issued by
- NWS Quad Cities, IA
- Flood severity
- Minor
Counties Johnson County, IA, Louisa County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Iowa River near Lone Tree (Tri-County Bridge) (LNTI4). The gauge peaked at 14.75 ft at May 15, 2009, 8:00 PM CDT.
- Action stage
- 14 ft
- Minor stage
- 16 ft
- Moderate stage
- 18.5 ft
- Major stage
- 22 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05455700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at May 15, 3:29 AM CDT, 6 hours 41 minutes earlier.
Area forecast discussion, May 15, 3:29 AM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 AM CDT FRI MAY 15 2009
.SYNOPSIS...
SURFACE ANALYSIS SHOWS WARM FRONT DRAPED ACROSS NORTHERN KANSAS AND
CENTRAL MISSOURI...AND A STRENGTHENING COLD FRONT STRETCHING ACROSS
THE PLAINS FROM THE WESTERN DAKOTAS INTO SOUTHEAST COLORADO. 40KT+
LOW LEVEL JET NOSING INTO SOUTHERN IOWA THIS MORNING WITH WIDESPREAD
ELEVATED CONVECTION ON THE NOSE OF THE JET NORTH OF THE WARM FRONT.
AS CONVECTION REACHES EASTERN IOWA...IT IS CURRENTLY RUNNING INTO
THE RIDGE...MOVING INTO MORE STABLE AIRMASS AND THEREFORE
DIMINISHING. WATER VAPOR LOOP SHOWS SHORT WAVE OF GREAT INTEREST
SPANNING NEBRASKA AND MOVING QUICKLY EAST. ..33..
&&
.SHORT TERM...TODAY AND TONIGHT...
INITIAL CONCERN IS EVOLUTION OF ELEVATED CONVECTION THIS MORNING.
CURRENT ROUND OF ONGOING WAA PRECIP IS EXPECTED TO CONTINUE TO
WEAKEN AS IT FIGHTS THE RIDGE. HOWEVER...AS THE MORNING PROGRESSES
ISENTROPIC LIFT WILL CONTINUE AHEAD OF THE WARM FRONT...WITH
INCREASING DESTABILIZATION THROUGHOUT THE DAY AS THE SHORT WAVE
APPROACHES...DEW POINTS AND TEMPS INCREASE...AND RIGHT ENTRANCE
REGION OF THE JET SHIFTS OVERHEAD. POSSIBILITY OF SEVERE STORMS IS
ONCE AGAIN GREATEST OVER SOUTHERN PORTIONS OF THE CWA NEARER THE
SURFACE WARM FRONT WHERE AFOREMENTIONED FACTORS ARE MAXIMIZED.
POSSIBLE LIMITING FACTOR FOR SEVERE THREAT WILL BE ABUNDANT MOISTURE
AND CLOUD DEBRIS. POSITION OF THE WARM FRONT WILL BE KEY FOR
POTENTIAL SEVERE THREAT AND FOCUS FOR HEAVIEST RAINFALL. WILL HAVE
TO MONITOR DESTABILIZATION CAREFULLY TO RESOLVE THE FINER DETAILS OF
THE THREAT LATER THIS MORNING.
FLASH FLOOD WATCH WILL REMAIN IN EFFECT. HEAVY RAIN THREAT CONTINUES
WITH STRONG WAA AND MOISTURE ADVECTION PUSHING PRECIPITABLE WATERS
TO NEAR 200 PERCENT OF NORMAL BY 18Z. AREAS MOST FAVORED FOR HEAVY
RAINFALL TODAY JUST RECEIVED 1+ INCHES WITH THE WEDNESDAY SYSTEM.
CURRENT 3 HR FLASH FLOOD GUIDANCE IS LESS THAN 2 INCHES NEARLY
EVERYWHERE AND RAINFALL THIS MORNING WILL ONLY LOWER FFG EVEN MORE
BY THE TIME THE MAIN EVENT OCCURS LATER TODAY. ..33..
.LONG TERM...SATURDAY THROUGH THURSDAY...
THE FIRST HALF OF THIS FORECAST PERIOD WILL BE DOMINATED BY COOL
CANADIAN HIGH PRESSURE PROGGED TO MOVE INTO IA BY SUNDAY MORNING.
SHRA/TSRA ASSOCIATED WITH COLD FRONT WILL BE WELL EAST OF THE AREA
BY 12Z SATURDAY. DECENT SURFACE PRESSURE GRADIENT IN THE WAKE OF
THE COLD FRONT WILL SUPPORT BREEZY CONDITIONS SATURDAY. STRONG CAA
DURING THE DAY WILL SHOULD HELP OFFSET THE MIXING SO KEPT HIGHS
WELL BELOW NORMAL RANGING FROM U50S N TO MID 60S SOUTH. FROST
POTENTIAL SATURDAY NIGHT STILL LOOKS ON TRACK. IN FACT HAVE EXPANDED
THE PATCHY FROST IN THE GRIDS TO AREAS N OF I80. VERY DRY AIR IS
ASSOCIATED WITH THE CANADIAN HIGH PRESSURE...WHICH SHOULD BE OVER
CENTRAL IA BY 12 SUNDAY. LIGHT N WINDS EAST OF THE HIGH AND
DEWPOINTS EXPECTED TO BE IN THE U20S TO AROUND 30 SHOULD HELP TEMPS
COOL WELL INTO THE 30S SATURDAY NIGHT. AREAS N OF I80 SHOULD SEE
MINS IN THE MID 30S WHICH SHOULD SUPPORT AT LEAST PATCHY FROST. FOR
SUNDAY INTO MONDAY RETURN FLOW WILL SET UP AS HIGH PRESSURE MOVES
AWAY FROM THE REGION. KEPT HIGHS SUNDAY CLOSE TO THE COOLER MAV
GUIDANCE WITH LIGHT WINDS LIMITING THE MIXING DEPTH. FOR MONDAY AND
TUESDAY STRONGER SLY SURFACE FLOW SHOULD HELP BOOST TEMPS TO AROUND
70 FOR MONDAY AND WELL INTO THE 70S TUESDAY.
LOOKING AHEAD INTO MIDWEEK...NO CHANGES WERE MADE AT THIS TIME TO
WEDNESDAY AND THURSDAY. HOWEVER...THE 00Z GFS HAS NOW COME IN LINE
WITH THE ECMWF...BRINGING ANOTHER FRONT THROUGH THE REGION TUESDAY.
THE GOING FORECAST HAS POPS IN FOR THE NORTHERN HALF OF THE
CWFA...BUT WINDS/TEMPS...ESPECIALLY FOR WEDNESDAY...WILL HAVE TO BE
ADJUSTED FOR THE FROPA BY LATER SHIFTS...IF THE ECMWF/GFS CONTINUE
TO HOLD ON TO THIS SOLUTION.
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY WILL RESULT IN
WIDESPREAD MVFR CONDITIONS AND LOCALIZED IFR CONDITIONS AT TIMES.
COLD FRONT WILL PASS THROUGH TAF SITES BETWEEN 00Z AND 03Z BRINGING
AN END TO THE THUNDERSTORMS AND SHIFTING THE WIND FROM SOUTH TO
GUSTY NORTHWESTERLY. ..33..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THIS EVENING EXCEPT DUBUQUE...
DELAWARE...AND BUCHANAN COUNTIES.
IL...FLASH FLOOD WATCH THROUGH THIS EVENING.
MO...FLASH FLOOD WATCH THROUGH THIS EVENING.
&&Hazardous weather outlook, May 15, 4:30 AM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 430 AM CDT FRI MAY 15 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-160930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 430 AM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING...MAINLY ALONG AND SOUTH OF A LINE FROM ROCKFORD...TO THE QUAD CITIES...TO OTTUMWA. THE PRIMARY THREAT WILL BE LARGE HAIL...AND A SECONDARY THREAT WILL BE DAMAGING WIND AND ISOLATED TORNADOES. IN ADDITION...THERE IS A WIDESPREAD THREAT FOR FLASH FLOODING TODAY. SEVERAL ROUNDS OF MODERATE TO HEAVY RAIN ARE EXPECTED TO AFFECT THE REGION DURING THE DAY TODAY AND INTO EARLY EVENING. LOCALLY HEAVY RAIN IS EXPECTED WITH RAINFALL TOTALS UP TO 3 INCHES IN SPOTS. WITH THE GROUND AT OR NEAR SATURATION...HEAVY RAINFALL WILL LIKELY LEAD TO FLASH FLOODING. THE ROCK RIVER AND THE IOWA RIVER NEAR MARENGO ARE CURRENTLY EXPERIENCING FLOODING. OTHER RIVERS WILL LIKELY RISE DUE TO THE WIDESPREAD HEAVY RAINFALL TODAY. PLEASE MONITOR THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR UPDATES AND DETAILS. A WARM FRONT WILL LIFT NORTHWARD ACROSS MISSOURI AND INTO SOUTHERN IOWA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THIS FRONT THROUGHOUT THE DAY. MEANWHILE... AN UPPER LEVEL DISTURBANCE WILL APPROACH THE UPPER MISSISSIPPI VALLEY THIS AFTERNOON...INCREASING INSTABILITY IN THE ATMOSPHERE. THE COMBINATION OF THE FRONT...DAYTIME HEATING...AND THE UPPER LEVEL DISTURBANCE MAY ALLOW THUNDERSTORMS TO APPROACH OR EXCEED SEVERE LEVELS... PARTICULARLY ALONG AND NEAR THE WARM FRONT THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PATCHY FROST WILL BE POSSIBLE SUNDAY MORNING ALONG AND NORTH OF INTERSTATE 80. COOL...CANADIAN HIGH PRESSURE WILL MOVE INTO CENTRAL IOWA LATE SATURDAY NIGHT. LIGHT WIND NEAR THE HIGH AND MOSTLY CLEAR SKIES WILL CREATE FAVORABLE CONDITIONS FOR FROST DEVELOPMENT AS TEMPERATURES DROP INTO THE MIDDLE 30S NORTH OF INTERSTATE 80. WEDNESDAY AND THURSDAY...THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
In the hours before
Local storm report, May 15, 7:12 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 AM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM HEAVY RAIN GOOD HOPE 40.56N 90.67W
05/15/2009 M1.10 INCH MCDONOUGH IL TRAINED SPOTTER
RAINFALL TOTAL OVERNIGHT.
&&Local storm report, May 15, 8:10 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
810 AM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM HEAVY RAIN 3 W OAKLAND MILLS 40.93N 91.67W
05/15/2009 M1.56 INCH HENRY IA CO-OP OBSERVER
24 HOUR TOTAL.
&&Local storm report, May 15, 8:16 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
816 AM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HEAVY RAIN LA HARPE 40.58N 90.97W
05/15/2009 M2.61 INCH HANCOCK IL CO-OP OBSERVER
24 HOUR TOTAL.
&&Local storm report, May 15, 9:24 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
924 AM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HEAVY RAIN MONMOUTH 40.93N 90.63W
05/15/2009 M2.10 INCH WARREN IL TRAINED SPOTTER
24 HOUR TOTAL. 2 HOUR TOTAL IS 1.10 INCHES.
&&Local storm report, May 15, 9:47 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
947 AM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 AM HEAVY RAIN 3 ENE FORT MADISON 40.63N 91.31W
05/15/2009 M2.68 INCH LEE IA TRAINED SPOTTER
SINCE MIDNIGHT.
&&
MIKEMLocal storm report, May 15, 10:08 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1008 AM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 AM HEAVY RAIN 3 NNE CHARLIE HEATH MEM 40.61N 91.87W
05/15/2009 M1.40 INCH VAN BUREN IA TRAINED SPOTTER
SINCE MIDNIGHT.
&&
MIKEMThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 9:40 AM CDT | Flash Flood Warning | DVN | Des Moines, Lee | 6 hr |
| May 15, 9:52 AM CDT | Flash Flood Warning | DVN | Des Moines, Henry, Jefferson, Lee, Van Buren | 6 hr |
| May 15, 10:10 AM CDT | River Flood Warning | DVN | Clinton, Scott | 11 hr |
| May 15, 10:10 AM CDT | River Flood Warning | DVN | Cedar, Louisa, Muscatine | 11 hr |
| May 15, 10:10 AM CDT | River Flood Warning | DVN | Louisa | 28 hr |
| May 15, 10:10 AM CDT | River Flood Warning | DVN | Louisa | 52 hr |
| May 15, 10:10 AM CDT | River Flood Warning | DVN | Johnson, Washington | 48 hr |
| May 15, 10:10 AM CDT | River Flood Warning | DVN | Keokuk | 43 hr |
| May 15, 10:10 AM CDT | River Flood Warning | DVN | Des Moines, Henry, Lee | 4 days |
| May 15, 10:10 AM CDT | River Flood Warning | DVN | Lee | 43 hr |
| May 15, 11:18 AM CDT | Special Weather Statement | DVN | Lee | 57 min |
| May 15, 3:32 PM CDT | Areal Flood Warning | DVN | Des Moines, Henry, Jefferson, Lee, Van Buren | 16 hr |
| May 15, 3:57 PM CDT | River Flood Warning | DVN | Des Moines, Lee | 66 hr |
| May 15, 5:43 AM CDT | Flash Flood Warning | DVN | Hancock, Henderson, McDonough, Warren | 6 hr |
| May 15, 10:39 AM CDT | River Flood Warning | DVN | Hancock, McDonough | 4 days |
| May 15, 10:45 AM CDT | River Flood Warning | DVN | Hancock | 3 days |
| May 15, 11:44 AM CDT | Special Weather Statement | DVN | Hancock | 61 min |
| May 15, 12:09 PM CDT | Flash Flood Warning | DVN | Hancock, McDonough | 6 hr |
| May 15, 3:57 PM CDT | River Flood Warning | DVN | Henry, Rock Island | 22 hr |
| May 15, 3:57 PM CDT | River Flood Warning | DVN | Clark | 53 hr |
Nearby
River Flood Warnings in Iowa, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.